Acute thrombocytosis in a patient treated with ertapenem
  • Edward K. Sarfo
    Icahn School of Medicine at Mount Sinai, New York, USA
  • Jennifer L. Dziemianko
    Icahn School of Medicine at Mount Sinai, New York, USA; NYC Health and Hospitals, Elmhurst Hospital Center, New York, USA
  • Thomas Chen
    Icahn School of Medicine at Mount Sinai, New York, USA
  • Kosuke K. Iwaki
    Icahn School of Medicine at Mount Sinai, New York, USA; NYC Health and Hospitals, Elmhurst Hospital Center, New York, USA

Keywords

ertapenem, thrombocytosis

Abstract

Ertapenem, a carbapenem-type beta-lactam antibiotic, demonstrates broad-spectrum efficacy against a wide range of Gram-positive and Gram-negative bacteria, including aerobes and anaerobes. Importantly, it demonstrates resistance to virtually all beta-lactamases, including the extended spectrum beta-lactamases (ESBLs). Haematologic complications such as thrombocytosis, haemolysis, anaemia, and neutropenia are infrequent side effects associated with this drug. In this report, we present a rare case of ertapenem-induced thrombocytosis in a 62-year-old female patient who was admitted for a complicated urinary tract infection caused by Escherichia coli.

VIEW THE ENTIRE ARTICLE

References

  • Zhanel GG, Johanson C, Embil JM, Noreddin A, Gin A, Vercaigne L, et al. Ertapenem: review of a new carbapenem. Expert Rev Anti infect Ther 2005;3:23–39.
  • Schafer AI. Thrombocytosis. N Engl J Med 2004;350:1211–1219.
  • Docobo RA, Bukhari S, Qutrio Baloch Z. Ertapenem-induced thrombocytosis. Cureus 2017;9.
  • Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–245.
  • Views: 274
    HTML downloads: 72
    PDF downloads: 257


    Published: 2024-01-25
    Issue: 2024: Vol 11 No 2 (view)


    How to cite:
    1.
    Sarfo EK, Dziemianko JL, Chen T, Iwaki KK. Acute thrombocytosis in a patient treated with ertapenem. EJCRIM 2024;11 doi:10.12890/2024_004283.